Iowa, 2011

Winter Storm and Winter Weather in Iowa, February 20 to 21, 2011

February 20 to 21, 2011 · NWS ARX · 8 events in 8 counties and zones

A winter storm came out of the southwest United States and brought freezing rain and a little bit of snow to northeast Iowa from February 20th into the 21st. The freezing rain created ice accumulations that ranged from a tenth of an inch up to a quarter of an inch.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$252,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm came out of the southwest United States and brought freezing rain and a little bit of snow to northeast Iowa from February 20th into the 21st. The freezing rain created ice accumulations that ranged from a tenth of an inch up to a quarter of an inch. Snow accumulations over the 2 days ranged from 1 to 4 inches. In addition to the freezing rain and snow, strong winds hit the area with sustained winds of 20 to 25 mph and gusts between 30 and 35 mph. Ice accumulations of a quarter of an inch were reported in Mitchell, Howard, Winneshiek, Clayton and Allamakee Counties. The ice accumulations were responsible for downed power and telephone lines, vehicle accidents and school cancellations. The highest reported snow amount was 3.6 inches in Fayette (Fayette County). As the freezing rain moved in, it was accompanied by some lightning strikes that sparked an explosion at a feed plant north of Oelwein (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 20, 2:34 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 20, 2:34 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
234 AM CST SUN FEB 20 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

KNOCK. KNOCK. THAT IS THE SOUND OF INCOMING WINTER STORM THAT IS
MOST CERTAINLY THE MAIN FOCUS FOR THIS FORECAST. EMPHASIS IS FINE
TUNING TEMPERATURES AND RELATED PRECIPITATION TYPES FOR MAINLY TODAY
ALONG WITH SNOWFALL AXIS AND AMOUNTS.

VERY DYNAMIC /AND THERMODYNAMIC/ WAVES EJECTING OUT OF LARGE WESTERN
U.S. UPPER TROUGH THIS MORNING. BROAD DIFFLUENT AREA COMBINED WITH
LARGE UPPER DIVERGENCE IN CONJUNCTION WITH FAVORED DUAL UPPER JET
STRUCTURE CREATING BIG AREA OF LIFT OVER THE PLAINS AND CORN BELT.
ASSOCIATED LOW LEVEL JET IS ALSO BOOSTING WARM AIR ADVECTION AND
ISENTROPIC LIFT ALONG WITH STRONG MOISTURE TRANSPORT INTO FORECAST
AREA. WIDESPREAD CONVECTION ONGOING FROM ILLINOIS INTO CENTRAL IOWA
AS OF 08Z...EXTENDING BACK INTO NEBRASKA AND CENTRAL ROCKIES.

ALTHOUGH THERE HAS BEEN SOME CONVERGENCE IN MODEL OUTPUTS AS EVENT
DRAWS NEAR...20.00Z GFS AND NAM MODELS APPEAR TO HAVE FLIP-FLOPPED
WITH NAM NOW BEING THE COLDER...FURTHER SOUTH SOLUTION WHILE THE GFS
IS A BIT WARMER. OVER THE PAST FOUR MODEL RUNS...GFS HAS GOOD RUN TO
RUN CONSISTENCY WITH SLIGHT TRENDING NORTHWARD AND SLOWER IN TIME.
NGM HAS BEEN MORE CONSISTENT WITH RUN TO RUN. SURFACE TEMPERATURES
ARE A BIT WARMER THAN EXPECTED AS PRECIPITATION APPROACHES...
ALREADY AT OR NEAR FREEZING IN NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN. GIVEN THAT WARMER AIR IS NOT FAR AWAY...TEND TO HAVE MORE
CONFIDENCE IN 20.00Z GFS SOLUTION AND HENCE MAIN SNOW AXIS MAY STAY
JUST NORTH OF INTERSTATE 90 WITH LESS ICE IN FAR SOUTH. SLIGHT SHIFT
NORTH ALSO REFLECTED IN 19.21Z SHORT RANGE ENSEMBLE FORECASTS. ICE
ACCUMULATION AT PRECIPITATION ONSET APPEARS TO BE MAIN PROBLEM IN
FAR SOUTH AREAS BUT THREAT SHOULD END BY MIDDAY AS TEMPERATURES
CLIMB. NOT SO LUCKY IN CENTRAL CORRIDOR WHERE MIX OF PRECIPITATION
TYPES COULD LINGER WELL INTO THIS EVENING BEFORE COLDER AIR BEHIND
WAVE CONVERTS EVERYTHING BACK TO SNOW. MIXED PRECIPITATION FORECASTS
RARELY YIELD HUGE SNOWFALLS BUT DIFFICULT TO NAIL DOWN EXACT
GRADIENT ACROSS THIS AREA. SNOWFALL TOTAL FORECAST MAY FAIL IN SOME
AREAS BUT GIVEN POTENCY OF LIFT...THERMO-PROFILE AND AMOUNT OF
AVAILABLE MOISTURE /PRECIPITABLE WATER 250 PERCENT ABOVE NORMAL/
CERTAINLY POTENTIAL IS THERE FOR HIGH IMPACT EVENT.

IN ADDITION...STRONG LIFT PROGGED TODAY WILL BOOST PRECIPITATION
RATES AT TIMES WITH UP TO AN INCH OF LIQUID EQUIVALENT POSSIBLE.
ELEVATED CONVECTION EXPECTED AS WELL WHICH COULD PRODUCE QUICK
NEGATIVE IMPACTS TO THE PUBLIC WITH ANY FORM OF PRECIPITATION. WINDS
WILL ALSO INCREASE THROUGH THE DAY AND TONIGHT AS SYSTEM MOVES
THROUGH. SNOW WILL BE FAIRLY WET BUT WINDS COULD BE STRONG ENOUGH IN
NORTHERN AREAS FOR SOME BLOWING SNOW WHICH WAS INTRODUCED INTO
FORECAST IN PREVIOUS PACKAGE.

COLDER DEPTH OF AIR TAKES OVER BY MONDAY WITH LINGERING SNOW
EXPECTED UNTIL WAVE MOVES OFF. WHILE LIFT IS NOT AS STRONG BY
THEN...DEFORMATION ZONE ACROSS THE AREA ALONG WITH DEEPER FAVORED
DENDRITIC ZONE COULD LEAD TO ADDITIONAL ACCUMULATIONS AND SLOW
IMPROVEMENTS SO WILL EXTEND END TIME ON WARNING UNTIL MIDDAY.

SHORT TERM UPPER RIDGE BUILDS IN BY TUESDAY BUT HAVE CONTINUED TREND
OF COLDER TEMPERATURES WITH NEW SNOW PACK. SUB ZERO TEMPERATURES
POSSIBLE IN MANY AREAS TUESDAY MORNING.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

LIMITED AMOUNT OF FORECAST TIME SPENT ON OUTER PERIODS BUT PLENTY OF
UNCERTAINTY EXISTS WITH MEAN UPPER TROUGH OVER WESTERN U.S. AND
POSSIBILITY OF SHORT WAVES EJECT INTO CENTRAL U.S. IN SOUTHWEST
FLOW. MODEL BLENDS SUGGEST ONE WEAKER SYSTEM MID WEEK WITH
PRECIPITATION THREAT MAINLY IN SOUTHEAST HALF WHICH SEEMS
REASONABLE. ANOTHER WAVE POSSIBLE ON FRIDAY BUT EACH OF THESE
SYSTEMS LOOKS FAIRLY PROGRESSIVE AND WEAK AS FAST FLOW STARTS TO
BECOME ZONAL.

&&

.AVIATION...TODAY THROUGH MONDAY

EYES SQUARELY ON WINTER STORM THAT WILL HAVE A FAIRLY LONG IMPACT
TIME ON AIRPORT OPERATIONS TODAY THROUGH TONIGHT. EXPECT SNOW OR A
SLEET/SNOW MIX TO DEVELOP AND SPREAD INTO THE KRST/KLSE TAF SITES
BETWEEN 10-11Z THIS MORNING...WITH CIGS/VIS RAPIDLY DETERIORATING
INTO LIFR CONDITIONS. A WINTRY MIX MAY CONTINUE FROM TIME TO TIME
TODAY CAUSING SOME ICING PROBLEMS AS WARMER AIR SURGES NORTHWARD
ALOFT IN THE ATMOSPHERE. IF THAT IS NOT ENOUGH...LOOK FOR A FEW
EMBEDDED THUNDERSTORMS WHICH MAY INTENSIFY SNOW AND SLEET FALL
RATES. RIGHT NOW...IT APPEARS ANYWHERE FROM 8 TO 12 INCHES OF
SNOWFALL COULD OCCUR AT THE KRST/KLSE TAF SITES THROUGH
MONDAY...ESPECIALLY IF THUNDERSNOW OCCURS. THIS SNOWFALL AMOUNT MAY
BE CUT DOWN SOME IF MORE MIXED PRECIPITATION FALLS. AS THE LOW PULLS
OFF TO THE EAST TONIGHT...NORTHEAST WINDS IN THE 15 TO 30 MPH RANGE
COULD CAUSE SOME LOCALIZED BLOWING AND DRIFTING OF THE FRESHLY
FALLEN SNOW.

&&

.HYDROLOGY...

PRECIPITATION AMOUNTS TODAY AND ASSOCIATED SHORT TERM FLOODING
THREATS WILL HAVE TO BE WATCHED...ESPECIALLY IN NORTHEAST IOWA AND
SOUTHWEST WISCONSIN. SMALLER TRIBUTARIES HAVE CRESTED FROM EARLIER
THAW BUT COULD SEE RISES OCCUR AGAIN. OTHERWISE COLDER AIR MOVING IN
TONIGHT SHOULD CEASE UP DRAINAGE AREAS AGAIN UNTIL MID WEEK SO RISK
OF PROBLEMS APPEARS TO BE ON LOW SIDE AT THIS POINT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR
     WIZ017-WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-
     WIZ044-WIZ053-WIZ054-WIZ055-WIZ061.

MN...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR
     MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...WINTER STORM WARNING UNTIL NOON CST MONDAY FOR
     IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM....SHEA
AVIATION...........DAS
HYDROLOGY..........SHEA
Hazardous weather outlook, Feb 19, 3:34 PM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
334 PM CST SAT FEB 19 2011

WIZ017-029-032>034-041>044-053-055-201200-
ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-
334 PM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WESTERN AND CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

LOOK FOR SNOW TO DEVELOP AFTER MIDNIGHT. UP TO AN INCH OF
ACCUMULATION IS POSSIBLE BY 6 AM SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT FOR SUNDAY AND SUNDAY NIGHT.

WIDESPREAD SNOW...HEAVY AT TIMES...IS EXPECTED ON SUNDAY INTO MONDAY
MORNING. IT COULD BE MIXED WITH FREEZING RAIN OR SLEET ESPECIALLY IN
SOUTHWEST WISCONSIN DURING THE DAY SUNDAY. THE PRECIPITATION WILL
CHANGE OVER TO ALL SNOW SUNDAY NIGHT. SOME RUMBLES OF THUNDER ARE
ALSO POSSIBLE ON SUNDAY. SNOWFALL TOTALS OF 10 TO 15 INCHES ARE
EXPECTED IN CENTRAL TO NORTH CENTRAL WISCONSIN...WITH LOWER AMOUNTS
FURTHER SOUTH WHERE MORE MIXED PRECIPITATION AND WARMER TEMPERATURES
ARE EXPECTED ON SUNDAY. SOME BLOWING SNOW IS ALSO POSSIBLE SUNDAY
NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OR ICING REPORTS WOULD BE APPRECIATED SUNDAY...SUNDAY NIGHT
AND MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR LOCAL EMERGENCY MANAGEMENT OFFICIALS
AT 1 PM SUNDAY...FEBRUARY 20TH.

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061-201200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD-
GRANT-HOUSTON-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-
WINONA-
334 PM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND EXTREME SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT STARTING AT MIDNIGHT TONIGHT.

PRECIPITATION WILL DEVELOP AFTER MIDNIGHT TONIGHT THAT COULD INCLUDE
SNOW INITIALLY...WITH A MIX OF SLEET OR FREEZING RAIN TOWARDS
DAYBREAK SUNDAY. SOME RUMBLES OF THUNDER ARE ALSO POSSIBLE. AN INCH
OR TWO OF SNOW ACCUMULATION AND UP TO ONE QUARTER OF AN INCH OF ICE
ACCUMULATION ARE POSSIBLE BY 6 AM SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING CONTINUES IN EFFECT FOR SUNDAY AND SUNDAY
NIGHT.

A MIX OF PRECIPITATION IS EXPECTED ON SUNDAY...WHICH COULD BE HEAVY
AT TIMES. IN SOUTHEAST MINNESOTA MAINLY SNOW WILL FALL...BUT COULD
MIX WITH FREEZING RAIN OR SLEET. OVER NORTHEAST IOWA INTO SOUTHWEST
WISCONSIN A GREATER LIKELIHOOD OF RAIN...FREEZING RAIN AND SLEET
EXISTS. SOME RUMBLES OF THUNDER ARE ALSO POSSIBLE. WHILE 10 TO 15
INCHES OF SNOW ARE EXPECTED ALONG AND NORTH OF INTERSTATE 90...
FURTHER SOUTH SNOWFALL OF 2 TO 5 INCHES WILL BE MORE COMMON ALONG
WITH A RISK OF ICING OR GLAZING UP TO A HALF INCH.

LOOK FOR COLDER AIR TO CHANGE ALL THE PRECIPITATION BACK TO SNOW
SUNDAY NIGHT BEFORE IT GRADUALLY ENDS ON MONDAY FROM WEST TO EAST.
SOME BLOWING SNOW IS ALSO POSSIBLE SUNDAY NIGHT INTO MONDAY MORNING.

SMALL RIVERS IN NORTHEAST IOWA AND SOUTHWEST WISCONSIN MAY NEED TO
BE MONITORED AGAIN FOR SHORT TERM RISES DEPENDING ON HOW MUCH
PRECIPITATION FALLS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND ICING REPORTS WOULD BE APPRECIATED...ANYTIME FROM AFTER
MIDNIGHT TONIGHT THROUGH MONDAY.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR LOCAL EMERGENCY MANAGEMENT OFFICIALS
AT 1 PM SUNDAY...FEBRUARY 20TH.

SHEA/AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 2 winter weather. Local standard time, as filed.

Winter Weather, Floyd

When
February 20, 4:45 AM CST to February 21, 7:30 PM CST
Where
Floyd forecast zone
Reported by
Law Enforcement
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Freezing rain developed across the county during the early morning hours of the 20th with ice accumulations around a tenth of an inch on exposed surfaces. The freezing rain then changed over to snow with storm total accumulations of 2 to 4 inches through the 21st.

Winter Storm, Chickasaw

When
February 20, 5:00 AM CST to February 21, 7:45 PM CST
Where
Chickasaw forecast zone
Reported by
Public
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Freezing rain developed across the county during the early morning hours of the 20th with ice accumulations up to a quarter of an inch on exposed surfaces. The freezing rain then changed over to snow with storm total accumulations of 2 to 5 inches through the 21st.

Winter Storm, Mitchell

When
February 20, 5:00 AM CST to February 21, 7:45 PM CST
Where
Mitchell forecast zone
Reported by
Emergency Manager
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Freezing rain developed across the county during the early morning hours of the 20th with ice accumulations up to a quarter of an inch on exposed surfaces. The freezing rain then changed over to snow with storm total accumulations of 2 to 4 inches through the 21st.

Winter Weather, Fayette

When
February 20, 5:00 AM CST to February 21, 7:45 PM CST
Where
Fayette forecast zone
Property damage
$240,000
Reported by
Law Enforcement
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Freezing rain developed across the county during the early morning hours of the 20th with ice accumulations around a tenth of an inch on exposed surfaces. The freezing rain then changed over to snow with storm total accumulations of 2 to 3 inches through the 21st. As the freezing rain moved in, it was accompanied by some lightning strikes that sparked an explosion at a feed plant north of Oelwein. The explosion caused the roof to collapse along with extensive structural damage to the plant.

Winter Storm, Howard

When
February 20, 5:30 AM CST to February 21, 8:00 PM CST
Where
Howard forecast zone
Reported by
Law Enforcement
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Freezing rain developed across the county during the early morning hours of the 20th with ice accumulations up to a quarter of an inch on exposed surfaces. The freezing rain then changed over to snow with storm total accumulations of 2 to 5 inches through the 21st.

Winter Storm, Clayton

When
February 20, 5:30 AM CST to February 21, 8:00 PM CST
Where
Clayton forecast zone
Reported by
Public
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Freezing rain developed across the county during the early morning hours of the 20th with ice accumulations up to a quarter of an inch on exposed surfaces. The freezing rain then changed over to snow with storm total accumulations of 1 to 2 inches through the 21st.

Winter Storm, Winneshiek

When
February 20, 6:00 AM CST to February 21, 8:15 PM CST
Where
Winneshiek forecast zone
Injuries
0 direct, 2 indirect
Property damage
$7,000
Reported by
COOP Observer
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Freezing rain developed across the county during the early morning hours of the 20th with ice accumulations up to a quarter of an inch on exposed surfaces. The freezing rain then changed over to snow with storm total accumulations of 1 to 3 inches through the 21st. The ice accumulation was responsible for at least one accident in Decorah with minor injuries to two people. Power outages were reported throughout the county affecting over a 1000 customers.

Winter Storm, Allamakee

When
February 20, 6:30 AM CST to February 21, 8:45 PM CST
Where
Allamakee forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Freezing rain developed across the county during the early morning hours of the 20th with ice accumulations up to a quarter of an inch on exposed surfaces. The freezing rain then changed over to snow with storm total accumulations of 1 to 4 inches through the 21st. The ice accumulations caused power outages, downed power and telephone lines, a few vehicle accidents and school cancellations.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282664, 282449, 282451, 282663, 282448, 282452, 282447, 282446.